Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


gross and grosser
Jan 28, 2007

I was diagnosed with HIV and AIDS four years ago when I was hospitalized with severe diarrhea. Before contracting HIV, I had been treated for irritable bowel syndrome.

Over the last four years, I have had nearly continuous diarrhea, although I had some luck manging it with calcium, immodium or lomotil.

I switched HIV meds this summer and am now taking reyataz, truvada and norvir. My diarrhea became less severe with this regimen.

A week ago, I began taking zoloft. I don't know about my depression, but I have been running to the bathroom six or seven times a day with very watery stools. Every time I eat, I explode.

I am taking as many as eight lomotil each day, without much relief.

This is the first time I have ever used anti-depressants. I think that four years of diarrhea has contributed to my depression...and now it is affecting my lifestyle. I am nervous about going out for fear of not being able to find a bathroom.

If I stop the zoloft, I might go back to a less explosive diarrhea. But I'm tired of it all.

Do I have to live with this the rest of my life?

Response from Dr. Henry

It sounds like your body had adjusted somewhat to the loose stool effect that can be caused by protease inhibitors and that Reyataz has better tolerated than your earlier regimen. Chronic loose stools can be due to a variety of conditions besides medications including lactose intolerance, gluten enteropathy, chronic infections, and others. In some patients Zoloft can cause diarrhea so perhaps you might want to discuss switching to an alternative anti-depressant. KH



Previous
Gout & High triglycerides
Next
First Time Risk

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement